Massachusetts, 2006

Damaging Wind in Massachusetts, July 2, 2006

July 2, 2006 · NWS ALY · 1 event in 1 county or zone

On July 2, low pressure moved across southern Quebec Province. A cold front over the eastern Great Lakes at dawn moved into western New England late in the day.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS ALY wrote it up.

On July 2, low pressure moved across southern Quebec Province. A cold front over the eastern Great Lakes at dawn moved into western New England late in the day. The air mass over western New England became marginally unstable enough to generate a few late-afternoon thunderstorms in western New England. A tight pressure gradient over the Northeast was associated with widespread brisk surface wind. A few thunderstorms enhanced the wind locally. A thunderstorm at North Adams, Massachussets became severe late in the afternoon. Strong wind gusts associated with the thunderstorm blew down trees in North Adams.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Albany, NY wrote its last area forecast discussion before the first event at Jul 2, 11:07 AM EST, 5 hours 51 minutes earlier.

Area forecast discussion, Jul 2, 11:07 AM EST, 5 hours 51 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE ALBANY NY
1207 PM EDT SUN JUL 2 2006

.SHORT TERM /THIS EVENING THROUGH WEDNESDAY NIGHT/...

SERIES OF DUMBELLING 500HPA CUT OFFS OVER CANADA WILL KEEP REGION ON
SOUTHERN PERIPHERY OF WESTERLIES WITH FAST MOVING BUT WEAK (W/R TO
TEMP GRAD) SURFACE LOWS RACING ACROSS EXTREME SOUTHERN CANADA
DRAGGING A QUICK SUCCESSION OF WMFNTS AND CDFNTS EVERY OTHER DAY OR
SO ACROSS THE RGN.

THIS EVENINGS POSES THE MOST SIG CHALLENGE AS SEVERE THUNDERSTORMS
EXPECTED THIS AFTN INTO THE EVENING. THE CDFNT IS ABOUT SLK-BUF AND
SAGGING SE ACRS RGN. CLDS ACRS RGN ARE DIMINISHING. SHORT WAVE OVER
SE MI/NW OH WILL RACE ENE ALONG OR AHEAD OF CDFNT AND TRIGGER TSTMS.

INCRG SUN WILL ALLOW SBCAPES VALUES TO CLIMB RAPIDLY...AND WILL
LIKELY APPROACH 2000-2500 J/KG BY AFTN. THIS AMOUNT OF INSTABILITY
WOULD CERTAINLY WARRANT CONCERN WITH ANY FORCING...BUT TODAY THERE
IS ALSO A GREAT DEAL OF VERTICAL WIND SHEAR. 12Z ALB SOUNDING
SHOWING VEERING WINDS IN THE LOWEST 5000 FEET AND QUITE A BIT OF
SPEED SHEAR IN THE LOWEST 6 KM. WINDS AT 700 MB ARE WESTERLY AT 50
KTS...SO THIS RAISES FLAGS TO TO BE CONCERNED WITH STORMS THAT
DEVELOP SHOULD QUICKLY BECOME SEVERE AND COULD DEVELOP MESOCYCLONES.
THERE IS ENOUGH WIND SHEAR FOR SUPERCELLS...SO ISOLATED TORNADOES
ARE POSSIBLE. THE ONE LIMITING FACTOR FOR TORNADIC DEVELOPMENT WILL
BE A WELL MIXED BOUNDARY LAYER WITH RELATIVELY HIGH LCL. WET BULB
ZERO HEIGHTS ARE AROUND 13 KFT...SO HAIL THREAT WOULD NORMALLY BE
MINIMAL...BUT STORMS THAT DEVELOP STRONG MID LEVEL ROTATION WILL
HAVE THE POTENTIAL TO PRODUCE LARGE HAIL. COVERAGE OF SEVERE STORMS
IS NOT EXPECTED TO BE WIDESPREAD...BUT THE STORMS THAT DO DEVELOP
WILL LIKELY BE SEVERE.

IN ADDITION GIVEN CURRENT FRONTAL TIMING AND PLACEMENT MOST LKLY CHC
FOR SVR WILL BE IN S AN E PORTIONS OF FCA.

TNGT CDFNT WILL SWEEP OFFSHORE AND SFC HI PRES WL BUILD INTO GRTLKS.
MONDAY SHOULD BE DRY AND COMFORTABLE...BUT BY AFTN NEXT WK FRONTAL
SYSTEM WILL BE RACING E WITH INCRG CHC OF -SHRA OR TSTMS LATE MONDAY
WEST FCA...AND MON NT ACRS THE AREA. TUES YET ANOTHER WMFNT CDFNT
COUPLET WILL RACE ACRS THE RGN KEEPING THE THREAT OF TSTMS INTO TUE
EVENING. WED FAIR WX COND WILL RETURN AS YET ANOTHER SFC HIGH BUILDS
E FM THE GRTLKS.

&&

LONG TERM /THURSDAY THROUGH SUNDAY/...
THUR INTO FRI THE LARGE CANADIAN CUT OFFS ELONGATE INTO A
PROGRESSIVE TROF WHICH SLIDES OFFSHORE FRI. WITH TROF DRIFTING ACRS
RGN UPR LEVELS WILL COOL SOME AND WILL BE PC CONDS WITH JUST AND
OUTSIDE CHC OF A -SHRA OVER N TIER HIGHER TERRAIN. FOR THE WEEKEND
SFC HIGH BUILDS E FM OHIO VLY. CURRENT EFP WAS FOR A FAIR WX
WEEKEND. AND NEW HPC GUIDANCE CONTINUES THAT TREND. HWVR 06Z GFS
HINTS AT A SERIES OF SHRT WVS CUTTING OFF AT 500 HPA ALONG THE ATLC
SEABOARD FOR THE WEEKEND...AND THE RESULTANT CYCLOGENISUS ALONG THE
COAST...WITH FCA GENERALLY NW OF THIS SYSTEM BUT ENOUGH IMPACT TO
SUGGEST MORE CLOUDS AND A THREAT OF RN. ITS A WEEK AWAY AND WILL GO
WITH HPC DRY VERSION ATTM.

&&

.AVIATION /18Z SUNDAY THROUGH 18Z MONDAY/...
MAIN CONCERN WILL BE THUNDERSTORMS THIS AFTN/EVENING...AHEAD OF A
COLD FRONT THAT WILL PUSH THRU THE AREA FROM NW TO SE THIS EVENING.
COVERAGE IS EXPECTED TO BE SCATTERED...WITH MAINLY VFR CONDS EXCEPT
FOR BRIEF MVFR/IFR WITHIN THUNDERSTORMS. SFC WINDS WILL BE GUSTY
FROM THE S/SW BETWEEN 15-20 KTS WITH GUSTS TO AROUND 25 KTS...BEFORE
SUBSIDING TO LESS THAN 10 KTS AND SHIFTING TO THE WEST BY LATE
EVENING. THUNDERSTORM ACTIVITY WILL ALSO DIMINISH BY LATER THIS
EVENING...WITH DRY CONDS OVERNIGHT AND THRU EARLY MONDAY AFTN AS
WEAK SFC HI PRES BUILDS IN. SOME MVFR CONDS POSSIBLE WITH LIGHT FOG
AT KGFL/KPOU AFTER MIDNIGHT...BUT THERE SHOULD BE ENOUGH OF A BREEZE
TO PRECLUDE WORSE VSBY. VFR CONDS WILL BE PREVALENT SHORTLY AFTER
SUNRISE.

&&

.HYDROLOGY...

RIVERS CONTINUE TO RECEDE. MOST FLOOD WARNINGS WILL END BY LATE THIS
MORNING EXCEPT FOR THE HUDSON RIVER AT SCHUYLERVILLE. WATER
CONTINUES TO SPILL FROM GREAT SACANDAGA LAKE AND ADDITIONAL WATER IS
BEING RELEASED TO BRING THE LAKE BACK DOWN BELOW THE SPILLWAY.  LAKE
GEORGE IS ALSO ABOVE FLOOD AND WILL REMAIN ABOVE FOR SEVERAL DAYS.
PLEASE REFER TO OUR LATEST RIVER AND FLOOD STATEMENTS. LOCALLY HEAVY
RAINFALL IS POSSIBLE IN CONVECTION TODAY AND THIS EVENING. SOME
URBAN AND SMALL STREAM FLOODING IS POSSIBLE WHERE THUNDERSTORMS
OCCUR. WIDESPREAD HEAVY RAINFALL WHICH WOULD CAUSE PROBLEMS IN THE
RIVERS IS NOT EXPECTED.

&&

.ALY WATCHES/WARNINGS/ADVISORIES...
CT...NONE.
MA...NONE.
NY...NONE.
VT...NONE.
&&

SNYDER/VILLANI/DIRIENZO
Hazardous weather outlook, Jul 2, 1:00 PM EST, 3 hours 58 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE ALBANY NY
200 PM EDT SUN JUL 2 2006

CTZ001-013-MAZ001-025-NYZ032-033-038>043-047>054-058>061-063>066-
082>084-VTZ013>015-031100-
NORTHERN LITCHFIELD-SOUTHERN LITCHFIELD-NORTHERN BERKSHIRE-
SOUTHERN BERKSHIRE-NORTHERN HERKIMER-HAMILTON-SOUTHERN HERKIMER-
SOUTHERN FULTON-MONTGOMERY-NORTHERN SARATOGA-NORTHERN WARREN-
NORTHERN WASHINGTON-SCHOHARIE-WESTERN SCHENECTADY-
EASTERN SCHENECTADY-SOUTHERN SARATOGA-WESTERN ALBANY-
EASTERN ALBANY-WESTERN RENSSELAER-EASTERN RENSSELAER-
WESTERN GREENE-EASTERN GREENE-WESTERN COLUMBIA-EASTERN COLUMBIA-
WESTERN ULSTER-EASTERN ULSTER-WESTERN DUTCHESS-EASTERN DUTCHESS-
NORTHERN FULTON-SOUTHEAST WARREN-SOUTHERN WASHINGTON-BENNINGTON-
WESTERN WINDHAM-EASTERN WINDHAM-
200 PM EDT SUN JUL 2 2006

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHERN
CONNECTICUT...WESTERN MASSACHUSETTS...EAST CENTRAL NEW YORK AND
SOUTHERN VERMONT.

.DAY ONE...THIS AFTERNOON AND TONIGHT

SEVERE THUNDERSTORM WATCH 572 IS IN EFFECT FOR ALL OF EASTERN NEW
YORK AND ADJACENT WESTERN NEW ENGLAND UNTIL 9 PM EDT THIS EVENING.
HAIL UP TO 2 INCHES IN DIAMETER AND WIND GUSTS TO 70 MPH ARE
POSSIBLE IN THE WATCH AREA. THUNDERSTORMS ARE EXPECTED TO MOVE
VERY QUICKLY FROM WEST TO EAST AT 45 TO 55 MPH DURING THE
AFTERNOON AND EARLY EVENING AND MAY DEVELOP ANYWHERE WITHIN THE
WATCH AREA.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

THERE IS A CHANCE OF NON SEVERE THUNDERSTORMS MONDAY AFTERNOON AND
EVENING.

THERE IS A CHANCE OF SEVERE THUNDERSTORMS ON TUESDAY ESPECIALLY
ACROSS THE SOUTHERN HALF OF EASTERN NEW YORK AS WELL AS WESTERN
MASSACHUSETTS AND NORTHWEST CONNECTICUT.

.SPOTTER INFORMATION STATEMENT...

SKYWARN SPOTTER ACTIVATION IS REQUESTED AT THIS TIME IN THE
FOLLOWING COUNTIES IN NEW YORK...ALBANY...COLUMBIA...DUTCHESS...
FULTON...GREENE...HAMILTON...HERKIMER...MONTGOMERY...RENSSELAER...
SARATOGA...SCHENECTADY...SCHOHARIE...ULSTER...WASHINGTON AND WARREN...IN
VERMONT...BENNINGTON AND WINDHAM...IN MASSACHUSETTS...BERKSHIRE
AND IN CONNECTICUT...LITCHFIELD. SPOTTERS ARE REQUESTED TO SEND
REPORTS OF DAMAGING WINDS...MEASURED WIND GUSTS OF 40 MPH OR
GREATER...HAIL...LIGHTNING DAMAGE OR ANY OTHER DAMAGE FROM
THUNDERSTORMS TO THE NATIONAL WEATHER BY THE QUICKEST MEANS
POSSIBLE INCLUDING TELEPHONE AND THE SEVERE WEATHER REPORT FORM ON
THE INTERNET. IN ADDITION AMATEUR RADIO NET CONTROLLERS FOR EACH
COUNTY ARE REQUESTED TO COLLECT THE REPORTS FROM THEIR COUNTY AND
TELEPHONE THEM TO THE NATIONAL WEATHER SERVICE.

In the hours before

Special weather statement, Jul 2, 1:11 PM EST, 3 hours 47 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE ALBANY NY
211 PM EDT SUN JUL 2 2006

VTZ013>015-021845-
BENNINGTON VT-EASTERN WINDHAM VT-WESTERN WINDHAM VT-
211 PM EDT SUN JUL 2 2006

...STRONG THUNDERSTORMS IN BENNINGTON AND WINDHAM COUNTIES...

AT 208 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
LINE OF THUNDERSTORMS CAPABLE OF PRODUCING...SMALL HAIL...WINDS IN
EXCESS OF 45 MPH...AND HEAVY RAIN.  THESE STORMS WERE LOCATED ALONG A
LINE EXTENDING FROM 10 MILES WEST OF LONDONDERRY TO 8 MILES SOUTHWEST
OF LONDONDERRY TO ARLINGTON TO BENNINGTON...OR ALONG A LINE EXTENDING
FROM DANBY TO 7 MILES EAST OF MANCHESTER TO ARLINGTON TO
BENNINGTON...AND MOVING EAST AT 45 MPH.

THUNDERSTORMS WILL BE NEAR...
STRATTON AND LONDONDERRY BY 220 PM EDT
WEST WARDSBORO BY 225 PM EDT
WILMINGTON BY 235 PM EDT
TOWNSHEND...SAXTONS RIVER...NEWFANE AND BELLOWS FALLS BY 240 PM EDT
WESTMINSTER BY 245 PM EDT

JPV/OKEEFE
Special weather statement, Jul 2, 3:04 PM EST, 1 hour 54 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE ALBANY NY
404 PM EDT SUN JUL 2 2006

NYZ038-022045-
SOUTHERN HERKIMER NY-
404 PM EDT SUN JUL 2 2006

...A STRONG THUNDERSTORM IN HERKIMER COUNTY...

AT 400 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
THUNDERSTORM CAPABLE OF PRODUCING...SMALL HAIL...WINDS IN EXCESS OF
40 MPH  THIS STORM WAS LOCATED 7 MILES WEST OF WEST WINFIELD...OR
ABOUT 15 MILES SOUTH OF UTICA...AND MOVING EAST AT 40 MPH.

THE THUNDERSTORM WILL BE NEAR...
WEST WINFIELD BY 410 PM EDT
CEDARVILLE BY 415 PM EDT
7 MILES SOUTH OF ILION AND 9 MILES SOUTH OF FRANKFORT BY 420 PM EDT
JORDANVILLE...7 MILES SOUTH OF MOHAWK AND 8 MILES SOUTH OF HERKIMER
BY 425 PM EDT
8 MILES SOUTH OF LITTLE FALLS BY 435 PM EDT

JPV/OKEEFE
Special weather statement, Jul 2, 3:51 PM EST, 1 hour 7 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE ALBANY NY
451 PM EDT SUN JUL 2 2006

NYZ050-053-054-022115-
WESTERN RENSSELAER NY-EASTERN RENSSELAER NY-SOUTHERN SARATOGA NY-
451 PM EDT SUN JUL 2 2006

...A STRONG THUNDERSTORM IN RENSSELAER AND SARATOGA COUNTIES...

AT 447 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
THUNDERSTORM CAPABLE OF PRODUCING...SMALL HAIL...WINDS IN EXCESS OF
40 MPH  THIS STORM WAS LOCATED NEAR MECHANICVILLE...OR ABOUT OVER
MECHANICVILLE...AND MOVING EAST AT 40 MPH.

THE THUNDERSTORM WILL BE NEAR...
HOOSICK FALLS BY 510 PM EDT

JPV/OKEEFE
Special weather statement, Jul 2, 4:08 PM EST, 50 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE ALBANY NY
508 PM EDT SUN JUL 2 2006

NYZ047-051-052-022215-
WESTERN ALBANY NY-SCHOHARIE NY-EASTERN ALBANY NY-
508 PM EDT SUN JUL 2 2006

...A STRONG THUNDERSTORM IN SCHOHARIE AND ALBANY COUNTIES...

AT 504 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
THUNDERSTORM CAPABLE OF PRODUCING...SMALL HAIL...WINDS IN EXCESS OF
40 MPH...FREQUENT LIGHTNING  THIS STORM WAS LOCATED 9 MILES WEST OF
SUMMIT...OR ABOUT 7 MILES NORTHEAST OF MARYLAND...AND MOVING EAST AT
40 MPH.

THE THUNDERSTORM WILL BE NEAR...
SUMMIT BY 515 PM EDT
RICHMONDVILLE BY 520 PM EDT
BREAKABEEN BY 530 PM EDT
MIDDLEBURGH BY 535 PM EDT
BERNE BY 550 PM EDT
WESTERLO BY 600 PM EDT
Local storm report, Jul 2, 4:27 PM EST, 31 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ALBANY NY
527 PM EDT SUN JUL 02 2006

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0523 PM     TSTM WND DMG     PITTSTOWN               42.84N 73.48W
07/02/2006                   RENSSELAER         NY   EMERGENCY MNGR

            TREE DOWN ON PHILLIPS RD.

&&

RTRACEY/HJOHNSON
Special weather statement, Jul 2, 4:46 PM EST, 12 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE ALBANY NY
546 PM EDT SUN JUL 2 2006

VTZ014-015-022215-
EASTERN WINDHAM VT-WESTERN WINDHAM VT-
546 PM EDT SUN JUL 2 2006

...STRONG THUNDERSTORMS IN WINDHAM COUNTY...

AT 543 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
LINE OF THUNDERSTORMS CAPABLE OF PRODUCING...SMALL HAIL...AND WINDS
IN EXCESS OF 40 MPH. THESE STORMS WERE LOCATED ALONG A LINE
EXTENDING FROM BRATTLEBORO TO GUILFORD CENTER TO WILMINGTON...OR
ALONG A LINE EXTENDING FROM BRATTLEBORO TO 7 MILES WEST OF
BRATTLEBORO TO 13 MILES NORTHEAST OF NORTH ADAMS...AND MOVING EAST
AT 40 MPH.

THUNDERSTORMS WILL BE NEAR...
GUILFORD CENTER BY 605 PM EDT.
VERNON AND NORTH VERNON BY 610 PM EDT.

JPV

The radar

The Albany radar (KENX), 80 km away, was scanning. The volume nearest the first event began at 21:56 UTC.

Open the radar archive at this moment

Event by event

1 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Berkshire

When
July 2, 4:58 PM EST
Where
Berkshire County, North Adams
Measured
60 kt (69 mph) estimated gust
Reported by
TRAINED SPOTTER
Coordinates
42.700, -73.100

A trained spotter reported that two trees were blown down along Lark and Barton Streets, in North Adams.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Massachusetts in 2006Every state in 2006This day in weather historyWarnings in Massachusetts, July 2006

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5521540.